SS most often occurs when two medicines that affect the body's level of serotonin are taken together at the same time. The medicines cause too much serotonin to be released or to remain in the brain area.
For example, you can develop this syndrome if you take migraine medicines called triptans together with antidepressants called selective serotonin reuptake inhibitors (SSRIs), and selective serotonin/norepinephrine reuptake inhibitors (SSNRIs).
Common SSRIs include citalopram (Celexa), sertraline (Zoloft), fluoxetine (Prozac), paroxetine (Paxil), and escitalopram (Lexapro). SSNRIs include duloxetine (Cymbalta) and venlafaxine (Effexor). Common triptans include sumatriptan (Imitrex), zolmitriptan (Zomig), frovatriptan (Frova), rizatriptan (Maxalt), almotriptan (Axert), naratriptan (Amerge), and eletriptan (Relpax).
If you take these medicines, be sure to read the warning on the packaging. It tells you about the potential risk of serotonin syndrome. However, do not stop taking your medicine. Talk to your doctor about your concerns first.
SS is more likely to occur on starting or increasing the medicine.
Older antidepressants called monoamine oxidase inhibitors (MAOIs) can also cause SS with the medicines described above, as well as meperidine (Demerol, a painkiller) or dextromethorphan (cough medicine).
Drugs of abuse, such as ecstasy, LSD, cocaine, and amphetamines have also been associated with SS.